Hail, Lake
- When
- July 18, 12:03 PM CST
- Where
- Lake County, Winfred
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.000, -97.370
Thunderstorms produced damaging winds and large hail in southeast South Dakota from near Madison to a little north of Sioux Falls during the early afternoon of July 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds and large hail in southeast South Dakota from near Madison to a little north of Sioux Falls during the early afternoon of July 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 18, 9:30 AM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 AM CDT WED JUL 18 2007 .DISCUSSION... FOR THE REMAINDER OF TODAY AND INTO THIS EVENING...THE MAIN QUESTION IS WHERE...WHEN...AND HOW STRONG WILL THUNDERSTORMS BE. CURRENTLY MUCH OF THE SERN CWA IS UNDER A MODERATE RISK FOR SEVERE WEATHER. LOOKS LIKE THE BEST CHANCE FOR SURFACED BASED STORMS WILL BE ACROSS NW IA...WHEN LACK OF CLOUD COVER WILL ALLOW SFC TEMPERATURES TO APPROACH THE CONVECTIVE TEMP THIS AFTERNOON. STILL THE QUESTION REMAINS HOW MUCH WILL CIRRUS BLOW OFF FROM ONGOING SHOWERS WILL AFFECT OTHER AREAS. COOLED HIGH TEMPERATURES OFF SOME TODAY IN THE NORTH...DUE TO SHOWERS AND CLOUD COVER. EVEN WITH CURRENT SHOWERS...ELEVATED LAPSE RATES ABOVE THE LOW LEVEL INVERSION ARE VERY STEEP. THIS ALONG WITH S/WV MOVING ACROSS SRN CWA AND SFC BNDRY ALONG THE I-90 CORRIDOR...FULLY EXPECT THUNDERSTORM DEVELOPMENT IN THE ERN CWA THIS AFTERNOON. IF SFC BASED STORMS CAN THUNDERSTORMS DEVELOP ACROSS NW IA...SHEAR PROFILES SUPPORT SUPERCELL DEVELOPMENT INITIALLY. THERE IS A MINIMAL POTENTIAL FOR TORNADOES WITH THESE STORMS...HOWEVER THE MAIN SEVERE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. BOTH ABR AND OAX 12Z SOUNDINGS DID SHOW SOME MID LEVEL DRY AIR ADDING TO THE RISK OF STRONG DOWNDRAFTS...AND MU CAPE VALUES 3000-4000 J/KG SUPPORT STRONG UPDRAFTS CAPABLE OF PRODUCING LARGE HAIL...ALTHOUGH FREEZING LEVEL IS VERY HIGH AROUND 15000 FT AND WET BULB ZERO AROUND 13000 FT...WHICH WILL DIMINISH SIZE OF HAIL SOMEWHAT. NORTH OF THE BNDRY...INTO SE SD AND NW MN...CONVECTION IS MORE LIKELY TO REMAIN ELEVATED. CURRENTLY SHOWERS NOT LOOKING VERY IMPRESSIVE ON RADAR OR SAT...BUT CANT RULE OUT STRONGER STORMS LATER TODAY AS WAVE MOVES EAST ALONG THE BNDRY...WITH THE BEST CHANCE FOR SEVERE STORMS INTO SW MN. ALSO WILL HAVE TO WATCH S/WV OVER SW ND...THIS MAY PRODUCE THUNDERSTORM ACTIVITY THAT COULD MOVE INTO THE WRN CWA LATE THIS EVENING. && .AVIATION... MAINLY VFR CONDITIONS FOR TODAY...HOWEVER SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY...MAINLY EAST OF INTERSTATE 29. A COLD FRONT WILL PUSH SOUTH TONIGHT...BRINGING AN END TO THE CHANCE OF THUNDERSTORMS. && .PREV DISCUSSION... MAIN STORY FOR TODAY WILL ONCE AGAIN BE WHEN AND WHERE CONVECTION WILL DEVELOP OVER OUR AREA IN ASSOCIATION WITH A FRONTAL BOUNDARY LYING OVER THE REGION. CURRENT OBS WOULD INDICATE SURFACE FRONT POSITIONED JUST TO THE SOUTH OF INTERSTATE 90. IN ADDITION...SHOWER AND THUNDERSTORM IS ACTIVITY PRESENTLY PICKING UP OVER THE WESTERN PORTIONS OF SOUTH DAKOTA OUT AHEAD OF AN UPPER/MID LEVEL WAVE OVER MONTANA AND WYOMING. IT WILL BE THIS WAVE WHICH WILL AFFECT OUR AREA LATER THIS AFTERNOON AND TONIGHT AS IT INTERACTS WITH AFOREMENTIONED BOUNDARY...AS THE BOUNDARY SAGS EVER SO SLOWLY SOUTHWARD THROUGH THE DAY. DO NOT EXPECT MUCH ACTIVITY THROUGH THE MORNING HOURS AS TWO WEAK IMPULSES...ONE CURRENTLY TO OUR EAST AND ANOTHER TO OUR SOUTHWEST...CONTINUE TO PUSH AWAY FROM OUR AREA THROUGH THE MORNING. THEN EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND NEAR BOUNDARY DURING THE AFTERNOON AND EVENING WITH THE HEATING OF THE DAY AND ADDITIONAL FORCING PROVIDED BY THE PREVIOUSLY MENTIONED WAVE COMING OUT OF THE NORTHERN ROCKIES. SEVERE WEATHER WILL BE A POSSIBILITY...MAINLY ALONG AND SOUTH OF INTERSTATE 90...WITH HIGH CAPE VALUES AND DECENT SHEAR IN PLACE OVER THE AREA. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE GREATEST THREAT WITH ANY STORMS THAT MAY DEVELOP. WILL BE ANOTHER HOT DAY...THROUGH NOT AS HOT AS YESTERDAY WITH MORE CLOUDINESS AND EXPECTED SHOWER ACTIVITY...THOUGH WILL BE VERY HUMID ONCE AGAIN AS DEW POINTS CLIMB INTO THE LOWER TO MID 70S AS MOISTURE CONVERGES ALONG THE FRONT. SHOWER AND THUNDERSTORMS WILL DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE OVERNIGHT HOURS OF TONIGHT...EXITING OUR FAR SOUTHEASTERN ZONES EARLY THURSDAY MORNING. THIS WILL LEAD TO A MUCH NICER DAY ON THURSDAY AFTERNOON WITH LOWER HUMIDITY AND TEMPERATURES ACTUALLY A LITTLE BELOW NORMAL FOR THIS TIME OF YEAR. LOOKS DRY WITH A GRADUAL WARM UP FOR THE END OF THE WEEK INTO THE WEEKEND WITH AN UPPER LEVEL RIDGE STRENGTHENING OVER THE CENTRAL U.S. THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 AM CDT WED JUL 18 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 825 AM CDT WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING...ALONG AND SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO JACKSON MINNESOTA LINE. THIS INCLUDES ALL OF NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AND EXTREME SOUTHEAST SOUTH DAKOTA. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH ARE THE PRIMARY THREATS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ELSEWHERE ACROSS THIS AREA FOR LATE TODAY. THREATS IN THE SLIGHT RISK AREA AGAIN INCLUDE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL SIOUX FALLS 43.54N 96.73W
07/17/2007 E1.00 INCH MINNEHAHA SD NWS EMPLOYEE
NEAR 41ST AND BAHNSON
&&
MGThe Sioux Falls radar (KFSD), 69 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm winds damaged corn crops, The amount of crop damage was not known.
Thunderstorm winds briefly lifted a metal building roof and blew a rain soaked rug 10 feet. The winds were accompanied by small hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 50441, 50442, 50443.